Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 360, NWS Goodland, KS

September 15, 2024Cheyenne County, Kansas; Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 15, 2024, 3:55 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2024, 3:55 PM CDT (20:55 UTC)
Expired
Sep 15, 2024, 4:45 PM CDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Yuma County, CO, Cheyenne County, KS

The radar

The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:35 PM CDT, 1 hour 20 minutes earlier. Its key messages:

  • Above normal daytime temperatures continue through Friday. |
  • Weather pattern becomes more favorable for rainfall, especially Tuesday afternoon through Tuesday night (40%-70% pops Tuesday night) with 50% chances for rainfall Friday night.
  • Windy conditions expected Monday through Tuesday.
Area forecast discussion, Sep 15, 2:35 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
135 PM MDT Sun Sep 15 2024

.KEY MESSAGES...

- Above normal daytime temperatures continue through Friday. |

- Weather pattern becomes more favorable for rainfall,
  especially Tuesday afternoon through Tuesday night (40%-70%
  pops Tuesday night) with 50% chances for rainfall Friday
  night.

- Windy conditions expected Monday through Tuesday.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 135 PM MDT Sun Sep 15 2024

Tonight...a weather system moves across the area from southeast
Colorado. Sufficient mid level moisture (700-500mb) and some
elevated instability support 20% chances for showers and
thunderstorms across all but Sheridan and Gove counties, mainly up
through midnight. Low temperatures are forecast to be in the middle
50s to middle 60s.

Monday-Monday night...a large deep upper level low pressure area
over central California in the morning is forecast to move into
southeast Idaho/northeast Nevada by 12z Tuesday, similar to
forecasts the past few days. Another weather system moves across the
area from the southwest, supporting 20% chances for showers and
thunderstorms from late morning through the overnight hours. Cant
ignore possible signals from the GFS/NAM models that a few storms
could produce some gusty outflow winds which may produce some
blowing dust. Southerly winds increase through the day with gusts in
the 30 to 40 mph range. Overnight, southerly winds gusting up to 25
mph are anticipated. High temperatures are forecast to be in the
middle 80s to lower 90s with low temperatures in the middle 50s to
middle 60s.

Tuesday-Tuesday night...as the core of the upper level low lifts
northeast into Montana by 12z Wednesday (becoming negatively
tilted), another closed low drops into the base of the trough
over the western part of the country. A strong surface pressure
gradient will result in southerly winds gusting in the 35 to 45
mph range during the day, decreasing slowly overnight while
veering to the southwest and west. Presently, locally developed
blowing dust/dust storm research does not show impactful blowing
dust across the area impacting multiple counties. However,
given that some fields are being worked, its possible there
could be some very localized blowing dust areas.

A more significant weather system moves into the western half of the
area during the afternoon, supporting 20%-30% chances for showers
and thunderstorms. Precipitation chances increase into the 40%-70%
chance range by midnight then decrease from west to east with 20%-
70% chances generally east of Highway 25. The western half of the
area is outlooked with a Marginal Risk for severe thunderstorms.

High temperatures remain above normal in the upper 80s to lower 90s
with low temperatures in the upper 40s to middle 60s.

Wednesday-Wednesday night...the forecast area remains under
southwest flow aloft, in between low pressure systems over Montana
and southwest California and ridging to our east. Drier air moves
into the area from the west, shutting down any chances for rainfall.
High temperatures will be in the lower 80s to near 90 with low
temperatures in the lower 50s to middle 60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Issued at 119 PM MDT Sun Sep 15 2024

An active weather pattern late week into the weekend. A positively-
tilted mid-upper level trof axis through which an associated vortmax
lifts northeastward with accompanying jet max. Parent low-mid level
cyclonic vorticity invoking lee cyclogenesis across E CO
starting midweek, lifting N across the N Plains into the
weekend, expect to see return S flow of low-mid level moisture,
increasing instability upwards of 2000 J/kg along any surface
frontal features as lapse rates remain favorable to allow for
daytime deep-layer mixing, and enhancement to the low-mid level
wind profile yielding w/sw 0-6 km bulk shears values of 30-40
kts collocated with best instability.

Expecting potential afternoon convective episodes beginning Thursday
with overnight maintenance provided by an overnight low-level jet as
the boundary layer decouples. However, notable spread in mid-upper
level features among ensemble guidance yielding uncertainty as to
where the best environmental focus of lift and forcing coupled with
moisture and instability will lie on a daily basis. Can't rule out
complications per daily storm evolution into the overnight hours
going into the next day (i.e., remnant surface outflow boundaries,
cloud cover, etc.). And it is certainly possible we could be cut off
by dry southwesterlies with the bulk of wet-weather activity taking
place to our N and E. Considerable large spread in ensemble model
surface dewpoints yields potential for daily fire weather concerns
given the expected enhancement in the low-level wind profile. And
this emphasizes the previous point of uncertainty concerning storm
initiation.

Aside, best PoP chances look to be Friday and Saturday per ensemble
means of a favorable region of deep-layer ascent, albeit marginal,
parent with a +1-2 standard deviation of integrated vapor transport
of precipitable waters in our vicinity. Holding at CHANCE given so
much convective variability. Sunday could turn out dry as system
lifts out, the trailing boundary pushed over E KS. Low probability
concerning severe weather outcomes, just not enough confidence going
forward. Ensemble clustering of the even the most minor of convective
parameters not much help as individual solutions vary widely.

Low confidence into next week, however, one signal that stands out
is the push of warmer N Pacific air into the W CONUS brought about
by stout W to E zonal flow. Mid-latitude flow lifting N we may see a
period of warmer and drier conditions into late September. Prior to,
behind the weekend system and perhaps a follow-up disturbance early
next week, may see a brief cooling trend with potential morning lows
getting down into the 40s.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1045 AM MDT Sun Sep 15 2024

KGLD...VFR conditions are expected through the period.
Southeasterly winds gusting up to 30kts are forecast from taf
issuance through mid evening, falling to around 13kts from
06z-14z. After 15z, southerly winds increase with gusts up to
30kts. There is a 20% chance for thunderstorms near/over the
terminal in the 00z-03z timeframe. Given the isolated nature and
lack of confidence that the terminal would be impacted, there is
no mention presently in the taf forecast. The primary hazard
would be strong outflow wind gusts.

KMCK...VFR conditions are expected through the period.
Southeasterly winds gusting up to 30kts are forecast from taf
issuance through 02z, falling below 12kts from 04z-14z. After
15z, southeasterly winds increase with gusts up to 30kts.

&&

.FIRE WEATHER...
Issued at 335 AM MDT Sun Sep 15 2024

Sunday...localized Near Critical fire wx conditions are
expected over western portions of Kit Carson/Cheyenne counties
in Colorado this afternoon. Winds are expected to hit criteria
with gusts up to 20-30 mph. RH values however will reach into
the upper teens to lower 20s. East of this area to the Highway
27 corridor, RH values will drop into the mid and upper 20s.

Monday and Tuesday...gusty southerly winds are expected area-
wide during the afternoon hours. Gusts to 30-40 mph are
possible with some localized higher amounts possible. RH values
each day will range above criteria in the 20s, but with areas
fuels already dry, the expected gusts could allow any fires that
may occur to be problematic. The chances for rain will aid in
any potential late day fires should they occur.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...Trigg
SHORT TERM...99
LONG TERM...Sipprell
AVIATION...99
FIRE WEATHER...JN
Hazardous weather outlook, Sep 15, 3:15 PM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
215 PM MDT Sun Sep 15 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
215 PM MDT Sun Sep 15 2024 /315 PM CDT Sun Sep 15 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Near critical fire weather conditions are anticipated this afternoon
for locations generally west of a line from Joes to Stratton and
Cheyenne Wells, Colorado.

A few strong to potentially severe thunderstorms are anticipated for
locations generally along and west of Highway 27 through 10 PM MDT.
The primary hazards include damaging wind gusts up to 60 mph and hail
up to one inch in diameter. The sudden wind gusts could produce some
blowing dust and reduced visibilities.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 15, 3:43 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
243 PM MDT Sun Sep 15 2024

COZ090-091-KSZ001-152115-
Kit Carson County CO-Yuma County CO-Cheyenne KS-
243 PM MDT Sun Sep 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO AND WEST CENTRAL CHEYENNE COUNTIES IN NORTHWESTERN
KANSAS THROUGH 315 PM MDT/415 PM CDT/...

At 242 PM MDT/342 PM CDT/, Doppler radar was tracking a strong
thunderstorm 4 miles west of Bonny Reservoir, moving north at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bonny Reservoir around 250 PM MDT.

This includes Highway 385 between mile markers 198 and 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3941 10218 3951 10242 3991 10228 3982 10195
TIME...MOT...LOC 2042Z 200DEG 24KT 3959 10226

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DDT
Special weather statement, Sep 15, 3:46 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
246 PM MDT Sun Sep 15 2024

COZ092-152115-
Cheyenne County CO-
246 PM MDT Sun Sep 15 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 315 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Cheyenne Wells, moving north at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cheyenne Wells around 250 PM MDT.

This includes Highway 385 between mile markers 141 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3903 10247 3900 10212 3861 10238 3861 10273
TIME...MOT...LOC 2046Z 200DEG 24KT 3877 10243

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 3:43 PM CDTSpecial Weather StatementGLDCheyenne32 min
Sep 15, 4:20 PM CDTSpecial Weather StatementGLDCheyenne40 min
Sep 15, 3:46 PM CDTSpecial Weather StatementGLDCheyenne29 min
Sep 15, 5:21 PM CDTSpecial Weather StatementGLDDundy24 min
Sep 15, 6:08 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.